Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 71, NWS Dodge City, KS

May 14, 1998Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 1998, 11:05 PM CDT for Comanche County, Kiowa County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 1998, 11:05 PM CDT (04:05 UTC)
Expired
May 14, 1998, 11:55 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3552 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 150405 RRA
SVRDDC
KSC033-097-150455-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 PM CDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS
  EASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1155 PM CDT

* AT 1104 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES SOUTHEAST OF WILMORE MOVING NORTH AT 45 MPH.

* SOME LOCATIONS AFFECTED
  BELVIDERE                    BY 1110 PM CDT
  HAVILAND                     BY 1125 PM CDT
  WELLSFORD                    BY 1125 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

ORGLER/GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:02 PM CDT, 8 hours 3 minutes earlier.

Area forecast discussion, May 14, 3:02 PM CDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT THU MAY 14 1998

.SHORT/LONG TERM DISCUSSION...
DRYLN FOCUS FOR SEVERE DOES NOT LOOK AS IMPRESSIVE AS IT ONCE DID
EARLIER TODAY. WITH LOTS OF SMOKE FROM MEXICAN FIRES AND CI FROM
NEW MEXICO...WE WILL HAVE A HARD TIME BREAKING THE CAP THIS
AFTERNOON. THE BETTER CHANCE FOR THUNDERSTORM INITIATION NOW APPEARS
TO BE ALONG COLD FRONT/DRYLN TRIPLE POINT EARLY THIS EVENING AS
UPPER SYSTEM...CURRENTLY OVER AZ...CONTINUES TO MOVE EAST. HAILERS
ARE POSSIBLE ALONG WITH WITH GUSTY WINDS...HOWEVER THE MAIN THREAT
MAY END UP BEING HEAVY RAINFALL FROM THUNDERSTORMS WHICH DO FORM. AN
ISOLATED TORNADO IS NOT OUT OF THE QUESTION EITHER. SEE LATEST SPC
DISCUSSION FOR LATEST ON THE SVR POTENTIAL.

AS UPPER WAVE MOVES OVER THE CWA TONIGHT/TOMORROW MORNING...THE CWA
WILL SEE AN END TO SHOWERS/THUNDERSTORMS AND GRADUAL CLEARING. AS A
RESULT...HIGH WILL BE MAINLY IN THE 70S. I FOLLOWED FWC GUIDANCE
CLOSELY FOR THIS PACKAGE.

AFTER THE UPPER WAVE EXITS KANSAS...TEMPS WILL WARM AND SKIES WILL
BE PARTLY CLOUDY AS A RESULT OF UPPER RIDGING FORECAST TO TAKE
PLACE.

MCCAMMON

.EXTENDED DISCUSSION...
UPPER RIDGE BUILDING INTO ERN KS AND ERN TX THRU THE PERIOD. MINOR
WAVES ON THE WEST SIDE OF THE RIDGE AND GULF NOT TOTALLY CUT OFF WE
SHLD HAVE A CHANCE OF TSTMS EACH DAY. ON MONDAY RETURNING WARM FRONT
COULD BE FOCUS FOR CONVECTION WITH MRF SHOWALTER INDEX PROGGED AT
-8. COLD FRONT THEN SURGES ACROSS WRN KS ON MONDAY AND STALLS OUT
OVER SWRN KS. SO AGAIN A FOCUS FOR MAINLY LATE DAY TSTMS. ON TUES
STALLED WARM FRONT IN VCNTY WITH AGAIN A CHANCE FOR THUNDER. WILL
GO WITH A SLIGHT CHC TSTM EACH DAY. LOWS IN THE 50S AND HIGHS IN THE
80S SEEM GOOD WITH A LITTLE CLOUD COVER.

KRUSE

.DDC...NONE

PRELIM NUMBERS:

DDC 054/074 050/085 057 630
GCK 051/076 049/086 055 630
EHA 050/080 048/089 053 400
LBL 050/076 049/086 052 630
HYS 055/074 050/085 052 640
P28 058/072 054/085 054 640

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:58 AM CDTSevere Thunderstorm WarningDDCComanche47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.